Certain Diabetes Drugs Linked to Potentially Lethal ‘Flesh-Eating’ Genital Infection, New Study Warns
A certain type of drug used to treat diabetes may help manage the disease, but a new study advises physicians to look for troubling signs of a dangerous flesh-eating infection in patients taking that drug—one that could even kill.
The study published in the Annals of Internal Medicine examined ties between sodium-glucose cotransporter-2 inhibitors, used in Type 2 diabetes treatment, and a genital infection called Fournier gangrene, which is “extremely rare but life-threatening,” according to USA Today.
The U.S. Food and Drug Administration examined 55 patients — 39 men and 16 women — with the infection and observed that all had taken SGLT2 inhibitors between March 2013 and January of this year. The men and women all became “severely ill,” with a news release noting there were hospitalizations, surgeries, and other complications involved.
Three patients died of Fournier gangrene.
In comparison, when researchers looked at patients who took other types of antiglycemic agents over a span of 35 years, they identified just 19 Fournier gangrene cases over that entire period, with two deaths noted.
The FDA warned last year about symptoms of the disease, including “tenderness, redness, or swelling of the genitals or the area from the genitals back to the rectum,” as well as a fever exceeding 100.4 degrees Fahrenheit and “a general feeling of being unwell.”
The study’s authors advise doctors to be on alert for these signs in patients taking SGLT2 inhibitors and to have “a high index of suspicion to recognize it in its early stages.” (This man’s necrotizing fasciitis caused him to lose much of his penis.)